Hail, Montgomery
- When
- April 16, 3:30 PM EST to 3:34 PM EST
- Where
- Montgomery County, 0.87 mi SW of Oak Ridge
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.640, -84.140
Thunderstorms developed in the vicinity of a cold front during the afternoon. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed in the vicinity of a cold front during the afternoon. Some of these storms became severe. The main threat from these storms was large hail, with isolated threats for damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 16, 12:56 PM EST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 156 PM EDT TUE APR 16 2013 .SYNOPSIS... A COLD FRONT WILL MOVE INTO THE AREA TODAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. THIS FRONT WILL THEN STALL OVER THE AREA ON WEDNESDAY...AND LIFT NORTH OF THE REGION BY THURSDAY. ON FRIDAY MORNING...A STRONG COLD FRONT WILL MOVE THROUGH...DROPPING TEMPERATURES SIGNIFICANTLY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE FRONTAL BOUNDARY EXTENDED FROM NW OH THROUGH SOUTH CENTRAL INDIANA THIS MORNING. A FEW SHOWERS AND THUNDERSTORMS HAD DEVELOPED AHEAD OF THE MAIN BAND OF PRECIPITATION ASSOCIATED WITH THE FRONT. INCREASED POPS THIS MORNING TO ACCOUNT FOR THIS AND RAISED TEMPERATURES SLIGHTLY. NO OTHER CHANGES TO FORECAST AT THIS TIME. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... THUNDERSTORM CHANCES WILL GRADUALLY DIMINISH TONIGHT...AS INSTABILITY WANES AND THE FRONTAL BOUNDARY STALLS. HOWEVER...20-40 PERCENT PRECIPITATION CHANCES WILL BE MAINTAINED OVERNIGHT. THE FRONT WILL BEGIN ITS TRIP BACK TO THE NORTH ON WEDNESDAY...AND THE POP FORECAST WILL FOLLOW SUIT. INSTABILITY WILL BUILD TO THE SOUTH OF THE FRONT AGAIN...THOUGH FORCING AND SHEAR WILL BE LESS IMPRESSIVE THAN ON TUESDAY. POPS PEAK OUT AT 50 PERCENT...TIMED MAINLY TO THE DIURNAL CYCLE. THE BIGGER CHALLENGE FOR WEDNESDAY APPEARS TO BE WITH MAX TEMPS...GIVEN THAT THE FRONTAL POSITION IS NOT AS WELL MODELED AS IT IS FOR DAY 1 (TUESDAY). IN PARTICULAR...THE NAM12 DEPICTION OF THE TEMPERATURE FIELD INDICATES A PROGRESSION MUCH FURTHER NORTH THAN THE REST OF THE MODEL CONSENSUS WOULD INDICATE. SO...TEMPS WERE TAKEN FROM A BLEND OF THE CMC/GFS/ECMWF FOR WEDNESDAY...KEEPING A SHARP GRADIENT ACROSS THE CWA (WITH CONTOURS RUNNING ON A NEARLY-STRAIGHT EAST-TO-WEST ORIENTATION). THE FRONT WILL INDEED MOVE NORTH OF THE REGION BY WEDNESDAY NIGHT...LOCKING ALL BUT THE NORTHWESTERN CORNER OF THE CWA PRETTY FIRMLY IN THE WARM SECTOR. THIS WILL DIMINISH CHANCES FOR PRECIPITATION (THANKS TO CAPPING AND A LACK OF FORCING) TO NON-MENTIONABLE VALUES IN THE SOUTHWEST...THOUGH THE NEW SET OF GRIDS WILL KEEP 20-40 POPS IN THE NORTHWEST EVEN THROUGH THE DAY ON THURSDAY. THE INCREASING SOUTHERLY FLOW WILL LEAD TO GUSTS IN THE 20-30 MPH RANGE. FOLLOWING FROM THAT...THE STRONG WARM ADVECTION WILL HELP PUSH TEMPERATURES WELL ABOVE NORMAL THURSDAY...ESPECIALLY IN THE SOUTHWESTERN CWA (WHERE A LACK OF PRECIPITATION AND LESS CLOUDY CONDITIONS ARE EXPECTED). THUS...MAX TEMPS WERE INCREASED THURSDAY...WITH VALUES AS HIGH AS 85 DEGREES NEAR PORTSMOUTH OHIO. THOUGH CONVECTIVE COVERAGE ON THURSDAY IS UNCERTAIN...THE WARM TEMPS WILL LEAD TO ENOUGH INSTABILITY TO SUPPORT SOME DEGREE OF A SEVERE THREAT (SEE SPC DAY 3...WHICH REASONABLY FOCUSES CLOSER TO THE FRONT IN INDIANA). MODELS APPEAR TO BE IN VERY GOOD AGREEMENT ON THE BIG CONCLUSION TO THE UNSETTLED WEATHER THIS WEEK. AS LOW PRESSURE MOVES NORTHEAST INTO THE GREAT LAKES ON FRIDAY MORNING...A STRONG COLD FRONT WILL MOVE QUICKLY EASTWARD THROUGH THE OHIO VALLEY. FLOW AT ALL LEVELS WILL VERY QUICKLY INCREASE...WITH A LOW-LEVEL JET OF 60-70 KNOTS AT 850MB...AND OVER 100 KNOTS AT 500MB. ALTHOUGH SURFACE-BASED INSTABILITY WILL BE WEAK...GFS SOUNDINGS INDICATE THAT THE THERMAL PROFILE AHEAD OF THE FRONT APPEARS MOIST ADIABATIC...RATHER THAN CAPPED. ECMWF INSTABILITY PROJECTIONS ARE SLIGHTLY MORE STABLE. THIS SCENARIO WILL BE CLOSELY MONITORED OVER THE NEXT FEW DAYS...AS THE STRONG WIND FIELDS MEAN THAT SEVERE WEATHER COULD BE POSSIBLE EVEN WITH THE UNFAVORABLE TIMING. EVEN ASIDE FROM THE CONVECTIVE POTENTIAL...BUFKIT SOUNDINGS ARE INDICATING WIND GUSTS OF 30-35 KNOTS BEHIND THE FRONT. NON-DIURNAL TEMPS WERE DRAWN IN FOR FRIDAY...WITH MAX TEMPS EXPECTED IN THE MORNING...AND A SIGNIFICANT DECREASE BEHIND THE FRONT. AS AN EXAMPLE OF THE EXPECTED CHANGE IN AIR MASS...GFS 850MB TEMPS AT KILN ARE FORECAST TO GO FROM +14C AT 06Z FRIDAY MORNING TO -7C JUST 24 HOURS LATER. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... AS THE FRONT PASSES...PCPN SHOULD TRANSITION TO SCATTERED SHOWERS BEFORE ENDING BY FRIDAY EVENING. LOWS THURSDAY NIGHT WILL DEPEND ON THE EXACT TIMING OF THE FRONT...BUT AT LEAST EASTERN AREAS SHOULD REMAIN FAIRLY WARM THROUGH THE NIGHT. GOOD CAA BEHIND THE FRONT WILL HELP LIMIT TEMPERATURE RECOVERY DURING THE DAY ON FRIDAY. SURFACE HIGH PRESSURE WILL SLIDE SLOWLY EAST ACROSS THE AREA THROUGH THE WEEKEND. HOWEVER...WITH THE UPPER LEVEL TROUGH REMAINING OVER THE GREAT LAKES REGION...THE SEASONABLY COOL AIRMASS WILL REMAIN IN PLACE. SATURDAY SHOULD BE OUR COOLEST DAY WITH HIGHS ONLY IN THE UPPER 40S TO LOWER/MID 50S. DEPENDING ON SKY COVER SATURDAY NIGHT AND EXACT LOCATION OF THE SURFACE RIDGE...SOME FREEZING TEMPERATURES COULD BE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY MORNING...ESPECIALLY ACROSS NORTHERN AREAS. WILL CONTINUE WITH DRY CONDITIONS ON INTO MONDAY AS SOME WEAK MID LEVEL RIDGING WILL DEVELOP ACROSS THE AREA. THIS SHOULD HELP PUSH TEMPERATURES BACK UP TOWARD NORMAL READINGS BY MONDAY AFTERNOON. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... COLD FRONT SLOWLY PUSHING THROUGH AREA TODAY WILL BE A FOCUS AREA FOR DEVELOPING CONVECTION...ESPECIALLY WITH SEVERE POTENTIAL GENERALLY SOUTH AND EAST OF THE FRONTAL BOUNDARY WHICH WILL STALL OVER THE AREA THIS EVENING. MVFR CIGS OVER INDIANA MAY WORK INTO POTENTIALLY THE KDAY SITE AS THE BOUNDARY PUSHES FURTHER ESE. SOME CLEARING APPARANT ON THE VISIBLE SATELLITE IMAGERY WOULD YIELD GREATEST INSTABILITY AND THUNDERSTORM POTENTIAL AFFECTING ESPECIALLY THE KCVG/KLUK/KILN LOCATIONS. MOST LOCATIONS WILL SHRA AND POSSIBLE TSTM ACTIVITY IN THE 20-24Z TIMEFRAME WITH SLIGHTLY DIMINISHING CHANCES IN THE 00-02Z PERIOD. WINDS DIMINISH OVERNIGHT ESPECIALLY IN THE SOUTHERN AREA...WITH AT LEAST SOME POTENTIAL FOR MVFR CIGS. CONFIDENCE FAIRLY LOW AT THIS TIME...SO INCLUSION OF SCT MVFR CLOUDS FOR NOW. FOR DAYTIME WED...POTENTIAL FOR ADDITIONAL SHRA ACTIVITY WITH MAIN TSTM POTENTIAL NEAR/AFTER 18Z. OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS NEAR TERM...PARKER SHORT TERM...HATZOS LONG TERM...JGL AVIATION...JDR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 400 PM EDT TUE APR 16 2013 INZ074-075-080-KYZ089>100-OHZ045-046-051>056-060>065-070>074-077>082- 088-172000- DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL- OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE- MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY- GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS- HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 400 PM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA INTO THE EVENING HOURS NEAR A SLOW-MOVING COLD FRONT THAT WILL STALL OVER THE REGION TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY MORNING. STRONG WINDS MAY ACCOMPANY THE SHOWERS AND THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS. INZ050-058-059-066-073-OHZ026-034-035-042>044-172000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN- 400 PM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER APPEARS TO BE LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY MORNING. STRONG WINDS MAY ACCOMPANY THE SHOWERS AND THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT TUE APR 16 2013
INZ050-058-059-OHZ042-060-162045-
UNION IN-FAYETTE IN-WAYNE IN-DARKE OH-PREBLE OH-
421 PM EDT TUE APR 16 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PREBLE...
SOUTHWESTERN DARKE...WAYNE...NORTHERN FAYETTE AND NORTHWESTERN UNION
COUNTIES THROUGH 445 PM EDT...
AT 417 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF FRANKLIN TO HAGERSTOWN TO
BENTONVILLE...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CENTERVILLE...FOUNTAIN
CITY...RICHMOND...NEW PARIS...NEW MADISON...GREENVILLE AND ARCANUM.
ALSO...WATERLOO...ECONOMY...GREENS FORK...WILLIAMSBURG...PHILOMATH...
ABINGTON...SPRING GROVE AND WHITEWATER ARE NEAR THE PATH OF THIS LINE
OF STRONG THUNDERSTORMS.
LAT...LON 3979 8525 3980 8523 4001 8520 4001 8482
4017 8481 4019 8462 3998 8453 3975 8463
3967 8531SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
424 PM EDT TUE APR 16 2013
OHZ061-062-162100-
GREENE OH-MONTGOMERY OH-
424 PM EDT TUE APR 16 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY AND
WESTERN GREENE COUNTIES THROUGH 500 PM EDT...
AT 422 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WOODBOURNE-HYDE PARK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KETTERING...
BELLBROOK...BEAVERCREEK...XENIA...YELLOW SPRINGS AND WILBERFORCE.
ALSO...CENTERVILLE...SPRING VALLEY...GREENE COUNTY AIRPORT...TREBEIN
AND OLDTOWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3969 8425 3983 8389 3982 8388 3962 8381
3959 8427The Cincinnati radar (KILN), 37 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
29 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was covering the ground.
Power poles were blown down in the Anderson Township area due to thunderstorm winds.
A heavy wooden play set was blown over due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442076, 442080, 442081, 442082, 442085, 442087, 442088, 442089, 442090, 442097, 442116, 442092, 442094, 442091, 442093, 442098, 442095, 442096, 442104, 442099, 442100, 442102, 442103, 442106, 442113, 442108, 442107, 442109, 442111, 442115, 442114.